Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

How do I help my boyfriend

01/26/2009

Question:

My boyfriend is having nightmares from when he was in the military over 13 years ago. He is feeling depressed and for the past 2 weeks has pushed me away. Just yesterday he has opened up to me about this and i need to know what i can do to help him. I know he wont go see a doctor it would mess up his "pride" as a man. He says he should just suck it up and go on i disagree. is there anything i can do to help him through this.I love him with all of my heart and want to spend the rest of my life with him.i want him to be happy.What can i do?

Answer:

Sounds like your boyfriend might be having some problems with PTSD, or post traumatic stress disorder.  However, I certainly cannot make this diagnosis on the basis of your e-mail, but it is not uncommon in soldiers, especially those who have seen combat.  An excellent resource for him would be his local VA hospital.  Especially with so many returning Iraq and Afghanistan veterans suffering from PTSD, the VA has been working on improving their PTSD services, including the identification and diagnosis of PTSD and treatment.  Since everyone at the VA is a veteran like your boyfriend, that might help ease some of the stigma for him.

I encourage both of you to read about depression and PTSD on the attached web links.  Both are real diseases that rarely "just go away" if you "suck it up."  But the good news is, that both can get better with appropriate treatment.

Good Luck.

Related Resources:

anxiety disorders of america
Depression screening test
National Center for PTSD
NIMH PTSD

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati